Funnel Cloud, Winnebago
- When
- July 17, 6:00 PM CST
- Where
- Winnebago County, 2.89 mi NW of Thompson
- Reported by
- Public
- Coordinates
- 43.400, -93.820
Social media report of a funnel cloud north of Thompson. Time adjusted based on radar data.
A disorganized region of high pressure was situated northeast of the area with a ribbon of Gulf moisture trapped beneath it. Diurnal heating produced just enough low level instability for a cumulus field to develop across northern Iowa, which developed a few funnel clouds in the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A disorganized region of high pressure was situated northeast of the area with a ribbon of Gulf moisture trapped beneath it. Diurnal heating produced just enough low level instability for a cumulus field to develop across northern Iowa, which developed a few funnel clouds in the evening hours. 0-3 km CAPE was around 100-150 J/kg, allowing for low level stretching.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 5:28 PM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 628 PM CDT Sat Jul 17 2021 ...Updated 00z Aviation... .DISCUSSION.../Tonight through Saturday/ Issued at 236 PM CDT Sat Jul 17 2021 High pressure situated over the western Great Lakes will continue to settle slowly southwest over the next few days. This high is not the most clean system with a ribbon of moisture trapped beneath it with a fair amount of cumulus around most of the edges. A few showers have developed over far southwest Iowa today and into southeast Nebraska. A ribbon of slightly agitated cumulus showing up on satellite over northeast Iowa that are also faintly showing up as radar returns. A few high res solutions trying to develop shows over parts of northern Iowa yet this afternoon. It is possible an isolated small shower does develop but at this point probably not worth painting a broad 20 pop across the area. The diurnal cumulus will diminish this evening then looking at the potential for more areas/patches of fog overnight, mainly favored in the river valley areas but not too dissimilar than this morning. Sunday will be similar to today with highs in the low 80s and with some cumulus development. Again, low chances for a few showers to develop by the afternoon as a weak system moves in from the east and into southeast Iowa. Still with such a weakly forced system, tough to add widespread low pops for this. The fog potential will likely last into Sunday night into Monday morning and again Monday night as the high moves overhead. Possible at some point that widespread fog to even dense fog will eventually become possible and may become the main impactful weather early in the forecast. The western upper high will gradually nudge further east Tuesday and through the rest of the week and the surface high will begin to depart to the east. As this occurs, the return of southern flow and gradually increasing temperatures aloft arrive with the thermal ridge inching closer. This will lead to temperatures increasing through the week with highs reaching the 90s by Thursday. The one caveat during this time is a couple backdoor boundaries that may clip into northeast Iowa on Wednesday and again late in the week that could lead to some convection and also cooler weather on the northeast side of the boundary. A more realistic chance for storms may arrive next weekend as the upper flow becomes more progressive. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 626 PM CDT Sat Jul 17 2021 A few cumulus clouds are currently present, but these will dissipate shortly after sunset. Patchy fog is possible early in the morning on Sunday. At this time, hard to pinpoint if this would impact any terminals directly, thus will leave mostly out of the 00z TAFs. Quiet weather conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Krull
Hazardous Weather Outlook National Weather Service Des Moines IA 313 PM CDT Sat Jul 17 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 313 PM CDT Sat Jul 17 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Minneapolis radar (KMPX), 162 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
3 funnel cloud. Local standard time, as filed.
Social media report of a funnel cloud north of Thompson. Time adjusted based on radar data.
Funnel cloud reported east of I-35, west of Radcliffe.
Funnel cloud just north of Dows along I-35. Report via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971573, 971574, 971575.